Lipoprotein changes in HIV-infected antiretroviral-naïve individuals after starting antiretroviral therapy: ACTG Study A5152s

James H. Stein*, Lauren Komarow, Bruno R. Cotter, Judith S. Currier, Michael P. Dubé, Carl J. Fichtenbaum, Mariana Gerschenson, Carol K.C. Mitchell, Robert L. Murphy, Kathleen Squires, Robert A. Parker, Francesca J. Torriani

*Corresponding author for this work

Research output: Contribution to journalArticlepeer-review

25 Scopus citations

Abstract

Background: Dyslipidemia is a frequent complication of antiretroviral therapy (ART) for patients with human immunodeficiency virus infection (HIV). The effects of ART on lipoproteins are less well-understood, and have not been investigated in a prospective study where assignment to ART is randomized. Objective: To evaluate the effects of three class-sparing ART regimens on lipids and lipoproteins. Methods: This was a substudy of a prospective, multicenter study of treatment-naïve HIV-infected individuals randomly assigned to receive a regimen of nucleoside reverse transcriptase inhibitors (NRTIs) + the non-nucleoside reverse transcriptase inhibitor efavirenz, NRTIs + the protease inhibitor lopinavir/ritonavir, or a NRTI-sparing regimen of efavirenz + lopinavir/ritonavir. Lipoproteins were measured by nuclear magnetic resonance spectroscopy. Results: Among the 82 participants, total and small low-density lipoprotein concentrations increased by a median of 152 nmol/L (interquartile range, -49 to +407 nmol/L; P < 0.01) and 130 nmol/L (interquartile range, -98 to +417 nmol/L; P < 0.01), respectively, especially in the arms containing lopinavir/ritonavir (PKW < 0.04). Very-low-density lipoproteins also increased (P < 0.01), with a larger increase in the arms that contained lopinavir/ritonavir (P = 0.022). High-density lipoproteins increased by a median of 6.0 nmol/L (interquartile range, 2.8-10.4 nmol/L; P < 0.01), but differences between arms were not significant (PKW = 0.069). Changes were not related to changes in markers of insulin/glucose metabolism. Conclusions: Total and small low-density lipoprotein concentrations increased, especially in the arms containing lopinavir/ritonavir, as did increases in total very-low-density lipoproteins. Adverse changes were especially prominent in the arm with efavirenz + lopinavir/ritonavir.

Original languageEnglish (US)
Pages (from-to)464-471
Number of pages8
JournalJournal of Clinical Lipidology
Volume2
Issue number6
DOIs
StatePublished - Dec 2008

Keywords

  • Antiretroviral therapy
  • Cardiovascular risk
  • Clinical trial
  • Human immunodeficiency virus
  • Lipids
  • Lipoproteins

ASJC Scopus subject areas

  • Internal Medicine
  • Endocrinology, Diabetes and Metabolism
  • Nutrition and Dietetics
  • Cardiology and Cardiovascular Medicine

Fingerprint

Dive into the research topics of 'Lipoprotein changes in HIV-infected antiretroviral-naïve individuals after starting antiretroviral therapy: ACTG Study A5152s'. Together they form a unique fingerprint.

Cite this